Virginia, 2004

Damaging Wind in Virginia, May 10, 2004

May 10, 2004 · NWS MRX · 1 event in 1 county or zone

Several large limbs were reported down on streets in and around the city of Norton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several large limbs were reported down on streets in and around the city of Norton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 10, 1:50 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, May 10, 1:50 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
250 PM EDT MON MAY 10 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY)...MOISTURE CONTINUES TO BUILD
INTO THE REGION AS THE HIGH PRESSURE RIDGE SLIPS FURTHER EASTWARD.
A WEAK FRONT WILL SLOWLY DRIFT CLOSER TO THE AREA...HOWEVER IT IS
UNCERTAIN IF IT WILL EVER CLEAR THE REGION BEFORE DISIPATING.  CLOUD
COVER WILL SLOWLY INCREASE...AND TEMPERATURES ON TUESDAY WILL BE
SLIGHTLY COOLER THAN THE PAST SEVERAL DAYS DUE TO THE INCREASE IN
CLOUDS AND ALSO A SLIGHT INCREASE IN RAINFALL COVERAGE.  OVERNIGHT
LOWS WILL BE A FEW DEGREES WARMER DUE TO LESS RADIATIONAL COOLING.

.LONG TERM (TUESDAY NIGHT  THROUGH MONDAY)...WEAK SHORTWAVES
EXPECTED TO ROTATE THROUGH THE REGION THIS WEEK.  MOISTURE
LIMITED...BUT STILL UNSTABLE...WILL CONTINUE WITH DIURNAL CHANCE
POPS ON WEDNESDAY AND THURSDAY.  COLD FRONT MOVES INTO THE OHIO
VALLEY ON FRIDAY AND STALLS TO OUR NORTH.  STILL DECENT MOISTURE AND
INSTABILITY AHEAD OF IT INTO OUR AREA...KEPT CHANCE POPS FROM FRIDAY
THROUGH MONDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA, TN   61  84  63  83 /  20  40  30  30
KNOXVILLE, TN     61  82  62  82 /  10  30  30  30
BRISTOL, TN       56  81  58  80 /  20  30  30  30
OAK RIDGE, TN     61  82  62  82 /  10  30  30  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW/GH
Hazardous weather outlook, May 10, 3:10 AM EST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
410 AM EDT MON MAY 10 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-110900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
410 AM EDT (310 AM CDT) MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...AS
TEMPERATURES ONCE AGAIN CLIMB INTO SUMMER-LIKE VALUES OF MID 70S
TO UPPER 80S ACROSS THE AREA.  ISOLATED SHOWERS OR THUNDERSTORMS
COULD DEVELOP JUST ABOUT ANYWHERE...EVEN OUTSIDE OF THE HIGHER
TERRAIN AREAS AS MOISTURE INCREASES SLIGHTLY.  THESE SHOWERS AND
STORMS WILL BE DRIFTING VERY SLOWLY EASTWARD...WITH THE POSSIBILITY
OF LOCALLY HEAVY RAINS AND SMALL HAIL WITH THE STRONGEST STORMS.
THE SHOWERS AND STORMS SHOULD DISSIPATE BEFORE MIDNIGHT...AND NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
EACH DAY...DUE TO A MOIST AND UNSTABLE SUMMER-LIKE AIRMASS PERSISTING
ACROSS THE REGION.  THE BEST CHANCES WILL BE DURING THE AFTERNOON
AND EVENING HOURS...WITH A FEW STRONG STORMS POSSIBLE.

HOWEVER...AT THIS TIME NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Local storm report, May 10, 2:32 PM EST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             7 NE TELLICO PLAINS     35.44N 84.21W
05/10/2004  1.00 INCH        MONROE             TN   TRAINED SPOTTER

            QUARTER SIZED HAIL IN THE RAFTER AREA.

&&

FERRELL
Local storm report, May 10, 5:43 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
643 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             PARROTTSVILLE           36.01N 83.09W
05/10/2004  0.25 INCH        COCKE              TN   TRAINED SPOTTER

            PEA SIZE HAIL AND VERY HEAVY RAIN NEAR PARROTSVILLE.

0527 PM     LIGHTNING        DEL RIO                 35.92N 83.03W
05/10/2004                   COCKE              TN   LAW ENFORCEMENT

            PERSON INJURED BY LIGHTNING WHILE SETTING ON POARCH IN
            DEL RIO.

0545 PM     HAIL             DEL RIO                 35.92N 83.03W
05/10/2004  0.75 INCH        COCKE              TN   PUBLIC

            DIME SIZE HAIL IN DEL RIO. REPORTED BY PUBLIC.

0555 PM     TSTM WND DMG     DEL RIO                 35.92N 83.03W
05/10/2004                   COCKE              TN   LAW ENFORCEMENT

            FEW TREES AND POWER LINES DOWN IN NORTH HALF OF COUNTY.
            REPORTED BY SHERIFFS OFFICE.

0620 PM     TSTM WND DMG     RUTLEDGE                36.27N 83.52W
05/10/2004                   GRAINGER           TN   LAW ENFORCEMENT

            FEW TREES AND POWER LINES DOWN IN NORTH HALF OF COUNTY.
            REPORTED BY SHERIFFS OFFICE

&&

FERRELL
Local storm report, May 10, 6:26 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
726 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             JONESVILLE              36.69N 83.12W
05/10/2004  1.00 INCH        LEE                VA   LAW ENFORCEMENT

            QUARTER SIZE HAIL AT THE SHERIFFS OFFICE IN JONESVILLE.

0720 PM     HAIL             JONESVILLE              36.69N 83.12W
05/10/2004  0.75 INCH        LEE                VA   TRAINED SPOTTER

            DIME SIZE HAIL AND VERY HEAVY RAIN IN JONESVILLE.
            REPORTED BY SPOTTER.

&&

MEP

The radar

The Jackson,KY radar (KJKL), 95 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Norton (C)

When
May 10, 6:40 PM EST
Where
Norton (C) County, Norton
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
DEPT OF HIGHWAYS
Coordinates
36.933, -82.633

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395156.